Mathematics Behind Microstructures: A Lead to Generalizations of Convexity

Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 24)

Abstract

We consider a mathematical model aimed at explaining pattern formation in microstructures. Usually such models are also useful for understanding problems of solid–solid phase transitions in material science. Our goal is to analyze the limiting behavior of certain non-linear energy type functionals, with restrictions, from a variational point of view. In order to better understand this problem we develop some generalizations for the notions of rank-one convexity and quasi-convexity and demonstrate their relevance in the context of energy minimizing sequences.

Keywords

Microstructures Rank-one convexity Quasiconvexity Restricted lower semicontinuity 

References

  1. 1.
    Adams, R.: Sobolev Spaces. Academic Press (1975)Google Scholar
  2. 2.
    Acerbi, E., Fusco, N.: Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal. 86, 125–145 (1984)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Aubin, J.-P., Ekeland, I.: Applied Nonlinear Analysis. Wiley, New York (1984)MATHGoogle Scholar
  4. 4.
    Ball, J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63, 337–403 (1977)MATHCrossRefGoogle Scholar
  5. 5.
    Ball, J.M.: A version of the fundamental theorem for Young measures. In: Partial Differential Equations and Continuum Models of Phase Transitions. Lecture Notes in Physics, vol. 344. Springer, Berlin (1988)Google Scholar
  6. 6.
    Ball, J.M., James, R.D.: Proposed experimental tests of a theory of fine microstructures and the two well problem. Phil. Trans. Roy. Soc. London. 338A, 389–450 (1992)Google Scholar
  7. 7.
    Ball, J.M., Murat, F.: W 1, p-Quasiconvexity and variational problems for multiple integrals. J. Funct. Anal. 58, 225–253 (1984)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Brooks, J., Chacon, R.: Continuity and compactness of measures. Adv. Math. 37, 16–26 (1980)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Buttazzo, G.: Semicontinuity, Relaxation and Integral Representation in the Calculus of Variations. Pitman Research Notes in Mathematics, Vol. 207. Longman, Harlow (1989)Google Scholar
  10. 10.
    Cellina, A.: On minima of a functional of the gradient: Sufficient conditions. Nonlinear Anal. 20(4), 343–347 (1993)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Coifman, R., Lions, P.-L., Meyer, Y., Semmes, S.: Compensated compactness and Hardy spaces. J. Math. Pures Appl. 72(9), 247–286 (1993)MathSciNetMATHGoogle Scholar
  12. 12.
    Dacorogna, B.: Direct Methods in the Calculus of Variations. Springer, New York (1989)MATHCrossRefGoogle Scholar
  13. 13.
    Dacorogna, B., Marcellini, P.: ‘Implicit Partial Differential Equations. Birkhäuser, Boston (1999)MATHCrossRefGoogle Scholar
  14. 14.
    De Figueiredo, D.G.: The Ekeland Variational Principle with Applications and Detours. Tata Institute Lecture, Springer, Berlin (1989)MATHGoogle Scholar
  15. 15.
    Ekeland, I.: On the variational principle. J. Math. Anal. Appl. 47, 324–353 (1974)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Evans, L.C.: Quasiconvexity and partial regularity in the calculus of variations Arch. Rational Mech. Anal. 95, 227–252 (1986)MATHCrossRefGoogle Scholar
  17. 17.
    Evans, L.C.: Weak Convergence Methods for Nonlinear Partial Differential Equations. In: CBMS Regional Conference Series in Mathematics, Vol. 74. AMS, Providence, RI (1990)Google Scholar
  18. 18.
    Fonseca, I., Müller, S.: A-quasiconvexity, lower semicontinuity and Young measures. SIAM J.Math. Anal. 30, 1355–1390 (1999)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Princeton University Press, Princeton (1983)MATHGoogle Scholar
  20. 20.
    Kinderlehrer, D., Pedregal, P.: Gradient Young measures generated by sequences in sobolev spaces. J. Geomet. Anal. 4(1) (1994)Google Scholar
  21. 21.
    Lee, J., Müller, P.F.X., Müller, S.: Compensated Compactness, Separately Convex Functions and Interpolatory Estimates between Riesz Transforms and Haar Projections. Preprint Max Planck Institute (2008)Google Scholar
  22. 22.
    Marcellini, P.: On the definition and the lower semicontinuity of certain quasiconvex integrals. Ann. Inst. H.Poincaré Analyse non linéaire. 3(5), 391–409 (1986)Google Scholar
  23. 23.
    Marcellini, P., Sbordone, C.: On the existence of minima of multiple integrals. J. Math. Pures Appl. 62, 1–9 (1983)MathSciNetMATHGoogle Scholar
  24. 24.
    Meyers, N., Elcrat, A.: Some results on regularity for solutions of non-linear elliptic systems and quasi-regular functions. Duke Math. J. 42, 121–136 (1975)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Milnor, J.: Topology from the Differentiable Viewpoint. University of Virginia Press (1965)Google Scholar
  26. 26.
    Morrey, C.B.: Quasiconvexity and the lower semicontinuity of multiple integrals. Pacific J. Math. 2, 25–53 (1952)MathSciNetMATHGoogle Scholar
  27. 27.
    Morrey, C.B.: Multiple Integrals in the Calculus of Variations. Springer, Berlin (1966)MATHGoogle Scholar
  28. 28.
    Müller, S.: Higher integrability of determinants and weak convergence in L 1, . J. Reine Angew. Math. 412, 20–34 (1990)MathSciNetMATHGoogle Scholar
  29. 29.
    Müller, S.: Variational models for microstructure and phase transitions. In: Calculus of Variations and Geometric Evolution Problems, (Cetraro, 1996). Lecture Notes in Math, Vol. 1713, pp 85–210. Springer (1999)Google Scholar
  30. 30.
    Müller, S.: Rank-one convexity implies quasiconvexity on diagonal matrices. Int. Math. Res. Not. 20, 1087–1095 (1999)CrossRefGoogle Scholar
  31. 31.
    Müller, S., Šverák, V.: Attainment results for the two-well problem by convex integration. In: Jost, J. (ed.) Geometric Analysis and the Calculus of Variations, pp 239–251. Internat. Press, Cambridge, MA (1996)Google Scholar
  32. 32.
    Murat, F.: A survey on compensated compactness. In: Contributions to modern calculus of variations (Bologna, 1985), 145–183, Putman Res. Notes Math. Ser., 148, Longman Sci. Tech., Harlow (1987)Google Scholar
  33. 33.
    Palombaro, M., Smyshlyaev, V.P.: Relaxation of three solenoidal wells and characterization of extremal three-phase H-measures. Arch. Ration. Mech. Anal. 194(3), 775–722 (2009)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Pedregal, P.: Parameterized Measures and Variational Principles. Birkhäuser, Besel (1997)CrossRefGoogle Scholar
  35. 35.
    Rabinowitz, P.H.: Minimax Methods in Critical Point Theory with Applications to Differential Equations. In: CBMS Regional Conference Series in Mathematics, Vol. 65. AMS, Providence, RI (1986)Google Scholar
  36. 36.
    Santos, P.: \(\mathcal{A}\)-quasiconvexity with variable coefficients. Proc. Roy. Soc. Edinburgh. 134(6), 1219–1237(19) (2004)Google Scholar
  37. 37.
    Stein, E.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970)MATHGoogle Scholar
  38. 38.
    Šverák, V.: Rank-one convexity does not imply quasiconvexity. Proc. Roy. Soc. Edinburgh. 120A, 185–189 (1992)Google Scholar
  39. 39.
    Šverák, V.: On the problem of two wells. In: Kinderlehrer, D. et al. (eds) Microstructure and Phase Transition, IMA Math. Appl. Vol. 54, pp 183–190. Springer, New York (1993)Google Scholar
  40. 40.
    Šverák, V.: Lower semicontinuity for variational integral functionals and compensated compactness. In: Chatterji, S.D. (ed.) Proceedings of the International Congress of Mathematicians, Zürich, 1994, pp 1153–1158. Birkhäuser, Basel (1995)Google Scholar
  41. 41.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton, NJ (1972)Google Scholar
  42. 42.
    Tartar, L.: Compensated compactness and applications to partial differential equations. In: Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. IV, pp 136–212. Res. Notes in Math. Vol. 39. Pitman, Boston, Mass.-London (1979)Google Scholar
  43. 43.
    Yan, B.: Remarks about W 1, p-stability of the conformal set in higher dimensions. Ann. Inst. H. Poincaré, Analyse non linéaire. 13(6), 691–705 (1996)Google Scholar
  44. 44.
    Yan, B.: On rank-one convex and polyconvex conformal energy functions with slow growth. Proc. Roy. Soc. Edinburgh. 127A, 651–663 (1997)CrossRefGoogle Scholar
  45. 45.
    Yan, B., Zhou, Z.: A theorem on improving regularity of minimizing sequences by reverse Hölder inequalities. Michigan Math. J. 44 (1997), 543–553.MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Yan, B., Zhou, Z.: Stability of weakly almost conformal mappings. Proc. Am. Math. Soc. 126, 481–489 (1998)MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    Young, L.C.: Lectures on Calculus of Variations and Optimal Control Theory. W.B. Saunders (1969)MATHGoogle Scholar
  48. 48.
    Zhang, K.: A construction of quasiconvex functions with linear growth at infinity. Ann. Scuola Norm. Sup. Pisa. 19, 313–326 (1992)MATHGoogle Scholar
  49. 49.
    Zhang, K.: On various semiconvex hulls in the calculus of variations. Calc. Var. Partial Differ. Equat. 6, 143–160 (1998)MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Department of MathematicsChristopher Newport UniversityNewport NewsUSA

Personalised recommendations